Lightning, St. Louis
- When
- September 4, 11:30 PM CST
- Where
- St. Louis County, Orr
- Reported by
- NEWSPAPER
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Lightning caused a fire that severely damaged the main building at a resort near Orr.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Lightning caused a fire that severely damaged the main building at a resort near Orr.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 4, 2:00 PM CST, 9 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 300 PM CDT SAT SEP 4 2004 .DISCUSSION...FOCUS FOR FORECAST IS PRECIP BEGINNING TONIGHT THROUGH MONDAY. NEXT CONCERN IS TEMPS FOR LATE NEXT WEEK. CURRENT SURFACE ANALYSIS INDICATE LINE OF THUNDERSTORMS ACROSS SE ND. THIS IS ASSOCIATED WITH FRONT/TROUGH ACROSS AREA. THERE IS A CU FIELD ACROSS MOST OF FORECAST AREA WITH CU/AC AHEAD OF ND SYSTEM IN NORTHWEST AREAS. MODELS ARE DIFFERENT IN SOLUTION FOR FORECAST. ETA IS SLOWER WITH RAIN FIELD THAN GFS. BOTH MODELS MOVE THE FRONT SLOWLY WEST NEXT 48 HOURS. SHORTWAVE ALONG WITH JET ASOCATED WITH FRONT ALONG MOISTURE IN AREA (DEWPOINTS IN THE LOWER TO MIDDLE 60S)WILL DEVELOP PRECIP IN THE WESTERN FORECAST AREA LATE THIS EVENING AND SPREAD EAST THROUGH THE MN COUNTIES AFTER MIDNIGHT. THIS PRECIP WILL SPREAD INTO NW WI AFTER DAYBREAK SUNDAY. THE FRONT FINALLY PASES THROUGH MN BY SUNDAY EVNEING AND NW WI MONDAY MORNING. THE TIMING OF THE END OF THE PRECIP IS THE DIFFERENCES IN THE MODELS. THE GFS MOVES THE PRECIP OUT QUICKER. THE CANADIAN MODEL LEANS MORE WITH THE ETA ON THE ENDING OF THE PRECIP. BASED ON RECENT PREFORMANCE AND CURRRENT LOCATIONS OF SYSTEM...WILL LEAN TOWARD ETA FOR ENDING OF PRECIP. WILL KEEP RAIN ACROSS NW WI MONDAY MORNING WITH CHC POPS IN NE MN. WILL END THREAT OF PRECIP IN NE MN MONDAY AFTERNOON AND KEEP CHC POPS IN NW WI. RIDGE BUILDS INTO AREA MONDAY NIGHT AND TUESDAY. NEXT CONCERN IS MODEL DIFFERENCES LATE NEXT WEEK. 00Z GFSLR INDICATES THICKNESS 535-545 WHILE THE GFS80 AT 12Z INDICATE THICKNESSES IN THE 560S ON FRIDAY AND SATURDAY. AT THIS POINT IN TIME... WILL NOT MAKE RADICAL CHANGES UNTIL A TREND IS SEEN IN THE MODELS. .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. STEWART
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 716 AM CDT SAT SEP 4 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 716 AM CDT SAT SEP 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE AREA WILL MOVE ACROSS NORTHWEST MINNESOTA TODAY AND INTO CENTRAL MINNESOTA TONIGHT. THUNDERSTORMS WILL INCREASE ALONG THE FRONT AS IT MOVES THROUGH. THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL MINNESOTA THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. . .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE LIKELY IN WISCONSIN AND THE TIP OF THE MINNESOTA ARROWHEAD ON SUNDAY. STORMS WILL MOVE OF THE REGION BY MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH CS
The Duluth radar (KDLH), 86 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423404.